Oklahoma, 2010

Hail in Oklahoma, May 16, 2010

May 16, 2010 · NWS SHV · 1 event in 1 county or zone

Scattered strong to severe thunderstorms began developing across the region during the afternoon of May 16th. A weak shortwave moved eastward across the middle Red River Valley of southeast Oklahoma, southwest Arkansas and northeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered strong to severe thunderstorms began developing across the region during the afternoon of May 16th. A weak shortwave moved eastward across the middle Red River Valley of southeast Oklahoma, southwest Arkansas and northeast Texas. The atmosphere was moderately unstable across the region when the storms developed with plenty of low level moisture in place. The storms produced large hail and damaging wind gusts in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 16, 10:41 AM CST, 2 hours 23 minutes earlier.

Area forecast discussion, May 16, 10:41 AM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1141 AM CDT SUN MAY 16 2010

.DISCUSSION...
CU FIELD GOING PRETTY GOOD NOW AREA WIDE WITH MODERATE VERTICAL
EXTENT A BIT FARTHER NORTH OF I-30. WE ARE ALREADY PASS THE
TRIGGER AND FCST HIGH TEMP FROM OUR 12Z SOUNDING...BUT OBVIOUSLY
TEMPS WILL CONTINUE TO WARM TO MID OR EVEN SOME UPPER 80S OVER THE
NEXT SEVERAL HOURS. A FEW CHANGES TO THE HIGH TEMP GRID FOR 21Z.

RADAR IS STARTING TO CRANK UP OVER MC CURTAIN COUNTY AND NORTH AND
ESPECIALLY NORTHEAST...AHEAD OF A SHORT WAVE PUSHING INTO WESTERN
SECTIONS OF THE CWA AT THIS TIME. HIGHEST POPS OVER THE NORTH AND
EAST AS THIS CURRENT ACTIVITY ON RADAR WILL LIKELY TAIL DOWN AS
THE SHORT WAVE SWINGS OVERHEAD. NEW NAM KEEPS A LID ON CONVECTION
OVER EAST TEXAS POSSIBLY FROM CIRRUS ENCROACHING FROM THE SW...AT
ANY RATE...OUR RAIN CHANCES WILL BE FALLING OFF FROM WEST TO EAST
DURING THE MID TO LATE AFTERNOON AS W AND NW WINDS MIX DOWN OVER
THE CWA AS THE SHORT WAVE TRANSLATES EASTWARD. THERE ARE REAL SUBTLE
SURFACE DIFFERENCES ACROSS THE CWA RIGHT NOW...BUT THESE SHOULD
BECOME MORE PRONOUCED AS SFC DRYING WILL BECOME EVEDENT AS THE DAY
WEARS ON INTO THE EVENING. /24/

&&

.AVIATION...
SCT TO BKN CLOUDS AROUND 4 KFT EXPECTED THIS AFTERNOON WITH
CIRRUS ABOVE. MAIN FLIGHT HAZARDS OF CONCERN WILL BE ASSOCIATED WITH
SCATTERED TSTMS...MOST NUMEROUS BETWEEN 19Z AND 02Z. SURFACE WINDS
WILL BE LIGHT AND VARIABLE FOR THE MOST PART...BUT FAVOR A SOUTH TO
SOUTHEAST DIRECTION AS WINDS ALOFT MIX DOWNWARD. FOR TONIGHT...
EXPECT AREAS OF MVFR CIGS...WITH SOME LOCATIONS BECOMING IFR FROM
FOG AND CIGS. THE LOWER CIGS WILL IMPROVE TO VFR BY 17/16Z.  /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  87  65  87  62  87 /  50  20  10  10  10
MLU  86  65  87  61  85 /  60  20  20  10  10
DEQ  83  60  83  59  83 /  60  20  10  10  10
TXK  85  63  85  60  84 /  60  20  10  10  10
ELD  85  63  84  59  84 /  60  20  10  10  10
TYR  86  64  87  64  87 /  30  20  10  10  10
GGG  88  64  87  62  87 /  30  20  10  10  10
LFK  88  67  91  64  90 /  30  20  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

24/14
Hazardous weather outlook, May 16, 11:15 AM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1215 PM CDT SUN MAY 16 2010

ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097-
108>112-124>126-137-138-171715-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-RED RIVER-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-GREGG-HARRISON-
1215 PM CDT SUN MAY 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH CENTRAL
ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...NORTHEAST TEXAS
AND FOR SOUTHEAST OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL DISTURBANCE OVER OKLAHOMA WILL MOVE ACROSS
ARKANSAS BY TONIGHT. IN ADDITION...A WEAK COOL FRONT MOVING IN
FROM THE WEST...PEAK DAYTIME HEATING THIS AFTERNOON...AND THE UPPER
DISTURBANCE WILL ALL TEAM UP TO HELP SHOWER AND THUNDERSTORM
DEVELOPMENT. STRONG...TO POSSIBLY SEVERE THUNDERSTORMS...CAPABLE
OF PRODUCING DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

LAZ010-011-017>022-TXZ136-149>153-165>167-171715-
DE SOTO-RED RIVER-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-
LA SALLE-SMITH-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1215 PM CDT SUN MAY 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST AND NORTH
CENTRAL LOUISIANA AND FOR DEEP EAST TEXAS AND PORTIONS OF NORTHEAST
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

FOR AREAS GENERALLY SOUTH OF I-20...SHOWER AND THUNDERSTORM
DEVELOPMENT TODAY WILL BE PRIMARILY FROM DAYTIME HEATING AHEAD OF
A WEAK COOL FRONT. HOWEVER...AS AN UPPER DISTURBANCE MOVES BY JUST TO
THE NORTH. STRONGER THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS
AND SMALL HAIL WILL BE POSSIBLE...ESPECIALLY DURING THE MID TO
LATE AFTERNOON AND ON INTO THIS EVENING AS THE WEAK COOL FRONT
DRIFTS DOWN INTO THE AREA.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SHOWERS AND ISOLATED THUNDERSTORMS MAY LINGER INTO MONDAY MORNING
SOUTH OF THE I-20...AS THE WEAK FRONTAL BOUNDARY CONTINUES TO
SLOWLY DRIFT SOUTH. HOWEVER...HAZARDOUS WEATHER IS NOT EXPECTED.
THIS ACTIVITY SHOULD DIE DOWN BY MONDAY AFTERNOON. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

24

In the hours before

Special weather statement, May 16, 12:43 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
143 PM CDT SUN MAY 16 2010

OKZ077-161945-
MCCURTAIN-
143 PM CDT SUN MAY 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 245 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     IDABEL...

AT 141 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR IDABEL...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

14

The radar

The Western Arkansas radar (KSRX), 169 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McCurtain

When
May 16, 1:04 PM CST
Where
McCurtain County, 1.8 mi NE of Pollard
Measured
1.15 in hail
Reported by
Trained Spotter
Coordinates
33.800, -94.700

Hail was measured at 1.15 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220223.